Alert archive / Utah / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 53, NWS Salt Lake City, UT

September 21, 2000Millard County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 21, 2000, 12:40 PM MDT for Millard County, Utah. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 21, 2000, 12:40 PM MDT (18:40 UTC)
Expired
Sep 21, 2000, 1:15 PM MDT
In force
35 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Millard County, UT

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2000-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2000-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2281 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 211841
SVRSLC
UTC027-211915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1240 PM MDT THU SEP 21 2000

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MILLARD COUNTY IN UTAH
  THIS INCLUDES THE CITY OF FILLMORE

* UNTIL 115 PM MDT

* AT 1240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES ANOTHER
  SEVERE THUNDERSTORM JUST SOUTHWEST OF FILLMORE...MOVING NORTHEAST  
  AT 20 MPH.

THIS THUNDERSTORM WILL PRODUCE 1 INCH HAIL ALONG THE I-15 CORRIDOR 
NEAR FILLMORE BETWEEN 1245 AND 115 PM MDT. WIND GUSTS TO 60 MPH ARE 
POSSIBLE AS WELL AS STREET AND LOWLAND FLOODING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3862 11386 3863 11270 3904 11209 3943 11234

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 9:30 AM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 21, 9:30 AM MDT, 3 hours 10 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
930 AM MDT THU SEP 21 2000

SYNOPSIS...AN UNSEASONABLY COLD UPPER LEVEL TROUGH WILL SETTLE OVER
THE INTERMOUNTAIN REGION FRIDAY AND THROUGH THE WEEKEND.

DISCUSSION...MAJOR TROUGH CONTINUES TO DEVELOP AND DIG SOUTH OVER
PACIFIC NORTHWEST.  OUT AHEAD OF THIS TROUGH HOWEVER A VORT MAX OVER
CENTRAL NEVADA...NEW ETA PICKS THIS UP MUCH BETTER THAN PREVIOUS
VERSION...IS MOVING TO THE EAST.  SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED AHEAD OF THIS FEATURE ACROSS EAST CENTRAL NEVADA AND
CENTRAL UTAH.  SOME SHOWER ACTIVITY HAS ALSO DEVELOPED INTO NORTHERN
UTAH.  WILL UPDATE ZONES TO INCREASE CLOUDS AND PROBABILITY OF
SHOWERS FURTHER NORTH.  WINDS WILL BE QUITE STRONG OVER WESTERN
PORTIONS OF THE AREA ESPECIALLY OVER THE SOUTHWEST AND SOUTHERN AND
CENTRAL MOUNTAINS AS 700 MB LOW DEVELOPS OVER IDAHO AND MONTANA AND
GRADIENT INCREASES OVER OUR AREA. SURFACE LOW IS EXPECTED TO DEVELOP
OVER CENTRAL UTAH DURING THE DAY SO WINDS SHOULD BE SOUTHWEST IN THE
SOUTHERN VALLEYS AND WILL BECOME NORTHWEST IN THE NORTHERN VALLEYS
WHILE WINDS WILL REMAIN WESTERLY IN THE MOUNTAINS.

SLC 334 CDC 33|3 TORONTO

.SLC...NONE.

In the hours before

Special weather statement, Sep 21, 10:55 AM MDT, 1 hour 45 minutes before
UTZ012>021-220000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1055 AM MDT THU SEP 21 2000

...WINDY THROUGH FRIDAY...
...TURNING COLDER LATE SATURDAY...

A STORM SYSTEM MOVING INTO UTAH FROM WESTERN CANADA IS SPREADING
WINDY CONDITIONS INTO SOUTHERN UTAH. SOUTHWEST WINDS OF 20-30 MPH
WITH HIGHER GUSTS ARE DEVELOPING IN SOUTHERN UTAH. THE WINDS WILL
CONTINUE THROUGH THE DAY AFFECTING ALL MOUNTAINS AND VALLEY
LOCATIONS THIS AFTERNOON.  WINDY CONDITIONS WILL CONTINUE FRIDAY.
ON SATURDAY AFTERNOON MUCH COLDER AIR WILL BEGIN TO MOVE SOUTH AND
OVER ALL OF SOUTHERN UTAH. BREEZY NORTH WINDS WILL DEVELOP LATE
SATURDAY LASTING THROUGH SUNDAY.

TRAVEL WILL BE DIFFICULT FOR HIGH PROFILE VEHICLES TODAY AND FRIDAY
DUE TO STRONG SOUTHWEST WINDS.

IDZ024-025-UTZ001>011-WYZ021-220000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1055 AM MDT THU SEP 21 2000

...TURNING COLDER FOR THE WEEKEND...

A STORM SYSTEM MOVING INTO UTAH FROM WESTERN CANADA WILL BRING
COLDER AND WET WEATHER FOR THE NEXT FEW DAYS. RAIN SHOWERS AND
THUNDERSTORMS ARE DEVELOPING ACROSS NORTHERN UTAH...EXTREME
SOUTHEAST IDAHO AND SOUTHWEST WYOMING. THE SHOWERS ADVERTISE THE
LEADING EDGE OF A STORM WHICH WILL BRING MUCH COLDER CONDITIONS TO
THE AREA BY SATURDAY. SNOW LEVELS WILL REMAIN HIGH...ABOVE 9000 FEET
...THROUGH FRIDAY AFTERNOON. COLDER AIR WILL MOVE IN FRIDAY NIGHT
WITH THE SNOW LEVELS DROPPING TO NEAR 7000 FEET BY SATURDAY MORNING
...WITH SCATTERED SHOWERS CONTINUING. A FEW INCHES OF SNOW MAY
ACCUMULATE LATE FRIDAY NIGHT AND SATURDAY ABOVE 7000 FEET IN NORTHERN
UTAH...EXTREME SOUTHEAST IDAHO AND SOUTHWEST WYOMING. BY SUNDAY
MORNING CLEARING SKIES WILL LEAD TO A HARD FREEZE IN THE MOUNTAINS
AND AREAS OF FROST IN THE VALLEYS.

PERSONS PLANNING OUTDOOR ACTIVITIES OVER THE WEEKEND...ESPECIALLY
THOSE HEADED INTO THE MOUNTAINS...SHOULD BE PREPAREmD FOR WINDY...MUCH
COLDER...AND POTENTIALLY WET WEATHER. IN ADDITION...PLANTS SENSITIVE
TO COLD WEATHER NEED TO BE PROTECTED THIS WEEKEND.

WCJIN-WYSW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 11:42 AM MDTSevere Thunderstorm WarningSLCMillard33 min

Nearby

Severe Thunderstorm Warnings in Utah, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.